Alert archive / Oklahoma / Tornado Warnings in 1997
Tornado Warning 54, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Jul 16, 1997, 8:32 PM CDT for Grant County, Kay County, Oklahoma. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 16, 1997, 8:32 PM CDT (01:32 UTC)
- Expired
- Jul 16, 1997, 9:00 PM CDT
- In force
- 28 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties
Counties Grant County, OK, Kay County, OK
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:35 PM CDT | Hail 1.75 | Nardin, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.5 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2105 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2151 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 80 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KOKC 170133 RRA TOROKC OKC071-053-170200- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 832 PM CDT WED JUL 16 1997 THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 900 PM CDT FOR THE FOLLOWING LOCATIONS... IN NORTHEAST OKLAHOMA ...WESTERN KAY COUNTY IN NORTHWEST OKLAHOMA ...EASTERN GRANT COUNTY AT 830 PM DOPPLER INDICATED A DEVELOPING TORNADO NEAR THE COUNTY LINE ABOUT 5 MILES EAST OF LAMONT. MOVEMENT TOWARD THE SOUTH SOUTHEAST AT 15 MILES AN HOUR. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILAlBLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jul 16, 3:43 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 16, 3:43 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 330 PM CDT WED JUL 16 1997 MCV CONTS TO MOVE SLOWLY EWD ACRS NRN OK THIS AFTN. WILL CONTINUE WITH POPS FOR NCNTRL AND CNTRL ZONES FOR THIS EVENING BASED ON THIS FTR. MORE CONVECTION HAS DVLPD OVR THE HIGH PLAINS OF CO. WITH NWLY UPR FLO PREVAILING WILL OPT TO KEEP LO POPS IN THE NW. NGM/ETA S/W NOW OVER SRN KS SWD ACRS OK AS UPR STRETCHES EWD INTO THE CNTRL PLAINS. WITH MOIST AMS RMNG IN PLACE AND HOT TMPS EXPECTED TO CONT CUD SEE SCT TSTMS DVLP WITH THIS FTR THUS WILL INCLUDE LO POPS FOR THURSDAY AND THURSDAY NIGHT MOST AREAS. BY FRIDAY THIS FTR IS PROGGED TO CONT SWD INTO SRN OK AND WILL LIMIT POPS TO SRN PTNS OF THE FA. FCSTID = 02 OKC 71 95 71 94 / 10 20 20 20 HBR 71 99 71 98 / 10 10 10 20 SPS 71 100 72 99 / 10 10 10 20 GAG 67 98 67 98 / 20 20 20 10 PNC 76 97 76 96 / 20 20 10 10 DUA 72 96 72 95 / 10 10 10 20 .OKC... OK...NONE. TX...NONE.
In the hours before
Local storm report, Jul 16, 7:50 PM CDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
750 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 3 N BRAMAN OK 0.88 INCH HAIL
07/16/97 KAY
JSLocal storm report, Jul 16, 7:51 PM CDT, 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
750 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 3 N BRAMAN OK 0.88 INCH HAIL
07/16/97 KAY
JSLocal storm report, Jul 16, 8:31 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
831 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM NARDIN OK 1.75 INCH HAIL COVERING
07/16/97 KAY THE GROUND
JSLocal storm report, Jul 16, 8:32 PM CDT, 0 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
831 PM CDT WED JUL 16 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM NARDI`N OK 1.75 INCH HAIL COVERING
07/16/97 KAY THE GROUND
JSThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 7:30 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 60 min |
| Jul 16, 7:45 PM CDT | Flash Flood Warning | OUN | Kay | 2 hr |
| Jul 16, 8:03 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 42 min |
| Jul 16, 9:02 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 28 min |
| Jul 16, 9:48 PM CDT | Flash Flood Warning | OUN | Kay | 117 min |
| Jul 17, 3:09 AM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Jul 17, 6:20 AM CDT | Flash Flood Warning | OUN | Kay, Noble | 3 hr |
| Jul 17, 9:33 AM CDT | Flash Flood Warning | OUN | Kay, Noble | 3 hr |
Nearby
Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.